Jump to content

Beta Blockers


Timer
 Share

Recommended Posts

Hi all,

Went and saw a neuro-optomologist earlier this week. After a ton of tests he concluded that there was no problems with my eyes or sight. (which I already knew) He then did a blood pressure test, 140/80 (higher end of normal) and blood sugar which came back fine also.

He then reassured me, that despite any of my fears, even from drugs I have taken it was extremely unlikely that brain damage would have occured, I wasn't completely convinced as well, something is not right...my sight is not as it was, and my cognitive functions also....so how can there be NO damage...

He went on to explain that he has seen in people where there brain has become 'over-sensitive' to stimuli, he said, this can result in some people having tinitus, some people having visual disturbances. The exact explaination he used was - It is like you need the 'gain' turned down on your brain.

I quite liked that expression as that is exactly how I feel sometimes, like Im trying to take in and process too much to the point where I either dissosciate and have trouble thinking processing visual elements.

He is writing to my GP and is prescribing that I take Beta Blockers for this as a first point of call.

Has anyone had any experience of these? Have they helped anyones visual symptoms? DP / DR? Ive heard they are calming and more used for heart problems?

I have an appointment with a neurologist next month so not taking this as gospel but it does feel like a good place to start.

Link to comment
Share on other sites

  • 2 weeks later...

I take 10mg of Propranolol twice a day, and while it doesn't help much with visuals, it's definitely nice for controlling racing thoughts. I've found that half of my anxiety is physical (tense muscles, elevated heart rate etc). Getting that under control makes it much easier to think properly and separate yourself from your anxious feelings.

Link to comment
Share on other sites

First time in my life that ive had high blood pressure recorded occurred today, funnily enough it was 139/83

See what your blood pressure is over time. Often it is higher when visiting a doctor.

My normal ranges between 100/60 and 120/80. But it has read 140/80 at times - and there is no sign of cardiovascular disease.

As a side point, Sinemet is known to lower blood pressure - although this is not the purpose of the drug.

It is like you need the 'gain' turned down on your brain

This is kind of what benzos and anti-seizure meds do. Probably booze as well :D

He is writing to my GP and is prescribing that I take Beta Blockers for this as a first point of call

This is not unusual for a neurologist to try since "beta-blockers are the most widely used class of drugs in migraine prevention" - http://www.medscape....rticle/429680_3

Some view visual disturbances are ‘persistent migraines’

Link to comment
Share on other sites

Apologies on delay in coming back to this...

After consultation with my GP he advised against the beta blockers, in terms of any anxiety it really only helps to tackle some of the symptoms while experiencing panic. This wasn't something that troubled me so much as I have never had a said panic attack.

He has instead prescribed Celexa, very low dose of 10mg to begin and I will be moving to 20mg. After 2 weeks no real improvements, although I have heard it takes a while to kick in and I question if it will do with such a low dose.

Its very hard for me to get an accurate diagnosis, after a year now of suffering with visual issues I still havent been able to put my finger on the issue, PTSD and depression are the latest. Although none really go to explain or even mention my vision issues at all, I did go through trauma and as a result of the last year am now surely suffering with some depression. Chicken or the egg situation with a lot of this though..

One thing to note, what Visual said, 'white coat syndrome', BP will be up at times esp when seeing doctor etc so allow for this, best thing is for regular checks, different times of the day.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.